Neuroleptic malignant syndrome is characterized by clouding of consciousness, muscle rigidity, hyperthermia and by hyperactivity centrally-autonomous processes, symptoms which occur when certain neuroleptics are used. Clinically resembling neuroleptic malignant syndrome of malignant hyperthermia. The diagnosis is made clinically. The treatment is aggressive and supportive.
Among patients taking neuroleptics, about 0.02-3% developing neuroleptic malignant syndrome. Patients of all ages can be affected.
Neuroleptic malignant syndrome is characterized by clouding of consciousness, muscle rigidity, hyperthermia and by hyperactivity centrally-autonomous processes, symptoms which occur when certain neuroleptics are used. Clinically resembling neuroleptic malignant syndrome of malignant hyperthermia. The diagnosis is made clinically. The treatment is aggressive and supportive. Among patients taking neuroleptics, about 0.02-3% developing neuroleptic malignant syndrome. Patients of all ages can be affected. Etiology Many antipsychotics and antiemetics can the disease verusachen (medications that can cause neuroleptic malignant syndrome). One factor that applies these medicines for all, causes a decrease in dopaminergic transmission, but the reaction is not allergic, but idiosyncratic. Etiology and mechanism are unknown. Risk factors seem to be high dosage, rapid dose escalation, parenteral administration and changing from a potentially causative drug to another. Neuroleptic malignant syndrome can also occur during withdrawal of levodopa or dopamine agonists. Drugs that can cause neuroleptic malignant syndrome Class Drug therapy antipsychotics, chlorpromazine, fluphenazine, haloperidol traditional loxapine mesoridazine molindone perphenazine Pimozide Thioridazine thiothixene trifluoperazine antipsychotics, newer aripiprazole, clozapine, olanzapine, quetiapine, risperidone paliperidone Ziprasidone antiemetic domperidone droperidol, metoclopramide Prochlor perazine promethazine symptoms and discomfort symptoms usually begin during the first 2 weeks of treatment, but can also occur earlier or after many years. The four characteristic symptoms develop usually over a few days and often in the following order: altered mental status: Usually, the earliest manifestation is a change in mental status, often a moving delirium, and can be lethargy or apathy (reflective encephalopathy) forward. Motor abnormalities: patients may Generalized muscular rigidity have (sometimes with simultaneous tremors, causing cogwheel rigidity), or, more rarely, dystonia, chorea or other abnormalities. Reflex responses tend to be reduced. Hyperthermia: The temperature is usually> 38 ° C and often> 40 ° C. hyperactivity centrally-autonomous processes: the autonomous activity increases, and tends to cause tachycardia, arrhythmias, tachypnea and labile hypertension. Diagnosis Clinical evaluation exclusion of other diseases and complications The diagnosis should be suspected based on clinical criteria. Early symptoms may be overlooked because mental status changes not noticed or are not recognized in patients with psychosis. Other diseases can cause similar findings For example: The serotonin syndrome (serotonin syndrome) tends to cause rigidity, hyperthermia and autonomic hyperactivity, but it is usually caused by SSRIs or other serotonergic drugs, and patients typically have hyperreflexia. Temperature rises and muscle stiffness are usually less severe than the neuroleptic malignant syndrome, the incidence can be quickly done (eg. As <24), and nausea, and diarrhea may precede a serotonin syndrome. Malignant hyperthermia (malignant hyperthermia) and discontinuation of intrathecal baclofen may be similar to those findings appear of neuroleptic malignant syndrome, but they are easily distinguished as a rule by the history. Systemic infections, including sepsis (sepsis and septic shock), pneumonia and CNS infection, can cause an altered mental status, hyperthermia, tachypnea and tachycardia, but generalized motor disturbances are not expected. Also in the neuroleptic malignant syndrome may precede, unlike most infections, impaired consciousness and motor disorders of hyperthermia. There is no confirmatory tests, but patients should be tested for complications, including serum electrolytes, urea nitrogen, creatinine, glucose, calcium, magnesium and creatine, urine myoglobin, and normally neuroradiological imaging and CSF. An EEG may be done to rule out a nichtkonvulsivischen status epilepticus. Treatment Rapid cooling, control of arousal and other aggressive supportive measures The causative drug is discontinued and complications supportive treatment, usually in an ICU. The severe hyperthermia is very aggressive, especially with physical cooling, treated (heat stroke: Treatment). Some patients may tracheal intubation (restoring and securing the airway: endotracheal intubation) and require induced coma. Benzodiazepines in high doses i.v. optionally, can be used to reduce the excitation. In addition, drug therapy can be used, although the effectiveness has not been proven in clinical trials. Dantrolene 0.25-2 mg / kg i.v. every 6-12 h, to a maximum of 10 mg / kg / 24 h can be given for the hyperthermia. Bromocriptine 2.5 mg every 6-8 hours, or alternatively, Amantadine 100-200 mg every 12 h p.o. passed through a nasogastric tube or, it can help restore cause some dopaminergic activity. but this condition can sometimes with rapid and aggressive therapy do not respond and the mortality rate in treated cases is 10-20%. Key points A neuroleptic malignant syndrome often develops in patients taking antipsychotic drugs or other drugs that reduce dopaminergic transmission. If you suspect the disorder if patients develop altered consciousness, muscle stiffness or involuntary movements, hyperthermia, and autonomic hyperactivity. The serotonin syndrome can be distinguished from neuroleptic malignant syndrome by use of an SSRI or other serotonergic drug (and often develops within 24 h after administration of the drug trigger) and hyperreflexia frequently. Put the causative drug from, initiate rapid cooling and begin an aggressive supportive treatment in intensive care.